Wyoming, 2020

High Wind in Wyoming, November 25, 2020

November 25, 2020 · NWS RIW · 3 events in 1 county or zone

A tight pressure gradient ahead of an advancing trough brought high wind to Natrona County. Some of the maximum wind gusts included 66 mph along Wyoming Boulevard south of Casper, 65 mph along Hat Six Road and 60 mph at the Natrona County airport.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tight pressure gradient ahead of an advancing trough brought high wind to Natrona County. Some of the maximum wind gusts included 66 mph along Wyoming Boulevard south of Casper, 65 mph along Hat Six Road and 60 mph at the Natrona County airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 25, 10:02 AM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 25, 10:02 AM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1002 AM MST Wed Nov 25 2020

.SHORT TERM...(Today through Thanksgiving)
Issued at 233 AM MST Wed Nov 25 2020

In the spirit of Thanksgiving, let's talk about the two main food
groups that Wyoming has to offer this time of year. The first food
group is snow, and not the kind you put in a cone with flavored
syrup. As of 3 AM, light snow continues to fall at Togwotee lodge
with a low-level cloud deck hanging across Yellowstone and the
western valleys. This cloud deck will likely continue to spit snow
through this morning. The bigger story here will be later this
afternoon. Models have really come to agreement on timing with the
main push of snow showers moving into Yellowstone Park around late
morning. Snow will begin to fill into the western mountains during
the early part of the afternoon and into the Jackson Valley during
late afternoon. Snow accumulations will be near advisory amounts in
the Tetons and southern Yellowstone, however, due to the lack of
population in these areas, just stuck with the SPS. One thing to
note, Teton Pass will likely see a fair amount of accumulating snow
during the afternoon and evening, so travelers should be aware of
slick potentially dangerous travel conditions over the Pass. The
steadiest snow will fall during the late afternoon and evening, and
will mainly end by Thanksgiving morning. Again, not looking at
significant accumulations or impacts with this event. East of the
Divide, could see an inch or two of snow over the northern Bighorns
as the front passes through as well as less than an inch across
northeast Johnson county and the Buffalo area. Impacts with this
will be very minimal.

Our second Wyoming food group is wind. Wind concerns today will be
predominantly east of the Divide and we will focus on the area from
Muddy Gap to Casper and the Cody Foothills. Winds have already begun
to increase at both Cody and Casper this morning with jet dynamics
becoming more favorable as the morning progresses. 700 mb winds this
afternoon look to be in the area of 50kts and given the Watch and
the fact that many people will be traveling today, decided to
upgrade Natrona county to a High Wind Warning. Casper Airport has
already gusted to 41 mph at 3 AM, and with Jet dynamics looking
to become more favorable later in the day, high wind criteria
certainly look possible here. As for the Cody Foothills, high wind
criteria are looking less likely, despite somewhat favorable jet
dynamics. Cody Airport had a peak wind gust around 3 AM of 44 mph,
but have dropped back down to gusts around 25 mph. 700mb winds
are barely peaking at 50kts later in the afternoon, so definitely
a marginal event, but not marginal enough to pull the trigger.
Went with an SPS instead. Winds will decrease after sunset and
diminish significantly after 5 or 6 PM. Gusty winds will stick
around for the Casper area, but should be much below high wind
criteria by 6 PM. For Thanksgiving Day, mainly light winds are
expected across the region.

.LONG TERM...(Thursday night through Tuesday)
Issued at 233 AM MST Wed Nov 25 2020

The trough will be through the region by Thursday night, with much
lighter northwest flow beginning to establish with increased
ridging aloft. The ridge will keep conditions tranquil through
Sunday, with temperatures remaining above normal. Next clipper
system races across Montana late Saturday into Sunday. Models have
become much more divergent on how far south this clipper will
extend into northern WY Sunday, with the GFS much farther into the
state, while the EC pretty much misses WY completely. Either way,
this system is quick and weak, so minimal impacts will be noted,
with a slight cool down and a brief shift to northwest flow.
Differences in the Sunday clipper impact the outcome of the
trailing system diving into the Pacific NW early next week, so any
solutions rendered by models are low confidence for the time
being.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 944 AM MST Wed Nov 25 2020

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

The main issue through 00Z will be strong wind at KCPR. A cold
front will push into northern Wyoming around 21Z, but slowly push
south to near the Divide by around 06Z. Some snow showers are
possible across northern Wyoming between 03Z and 09Z. Also models
are showing some MVFR ceilings developing across the Bighorn
Basin, Johnson County and Natrona County as early as 03Z over the
north spreading south to Casper by around 09Z. These low clouds,
if the do end up forming, should scatter out by 15Z to 16Z. By
18Z, mainly SKC is expected with mainly light winds. The exception
for some breezy westerly winds in the Cody Foothills.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Snow showers are expected to break out across far western Wyoming
by 21Z. The main impact from the snow will be MVFR ceilings/IFR
visibility at KJAC developing between 23Z and 01Z. Also mountain
obscurations are expected across northwest Wyoming. Farther
southeast impacts are expected to be minimal at KBPI and KPNA with
no impact at KRKS. The bulk of the snow at KJAC should end by
around 05Z, but snow showers could still impact KJAC through
about 15Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 233 AM MST Wed Nov 25 2020

Light snow will continue across parts of the west this morning, but
the bulk of the snow will come later this afternoon. Snow
accumulations will be minimal with higher amounts focused across the
Tetons and southern Yellowstone Park. East of the Divide, snow will
be minimal and will mainly be across the northern Bighorns and
northeastern Johnson County. Snow will mainly end by Thanksgiving
morning. Elsewhere is expected to be dry with mostly cloudy skies.
The other concern today will be wind from Muddy Gap to Casper, where
a High Wind Warning is in effect, and also along the Cody Foothills.
Winds will diminish after sunset and be mainly light through the
night, with stronger winds lingering around the Casper area into the
early part of the night. Gusty winds can be expected across Natrona
county during the afternoon hours through the weekend, but the
region should remain dry and quiet otherwise.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM MST this evening for WYZ020.

&&

SHORT TERM...Fisher
LONG TERM...Straub
AVIATION...Murrell
FIRE WEATHER...Fisher
Hazardous weather outlook, Nov 25, 4:29 AM MST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Riverton WY
429 AM MST Wed Nov 25 2020

WYZ001>020-022>030-261200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
429 AM MST Wed Nov 25 2020

...High Wind Warning for Natrona County on Wednesday...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Accumulating snowfall across the west, mainly focused across the
northern Tetons and southern Yellowstone Park with some light
accumulations possible in the Jackson Valley. The greatest travel
impacts will be across Teton and Togwotee Passes this afternoon
and this evening.

Strong to high winds possible from Muddy Gap to Casper today. A
High Wind Warning is in effect for this area. Strong winds are
also possible for the Cody Foothills through this afternoon.

.DAYS TWO THROUGH SEVEN...Thanksgiving through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
November 25, 11:30 AM MST to 11:33 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A 60 mph wind gust was measured at the Natrona County, Wyoming airport.

High Wind, Natrona County Lower Elevations

When
November 25, 11:33 AM MST to 11:36 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A mesonet site measured 65 mph winds along Hat Six Road in Casper, Wyoming.

High Wind, Natrona County Lower Elevations

When
November 25, 11:36 AM MST to 3:16 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A measured wind gust of 66 mph was reported along Wyoming Boulevard, just south of Casper, Wyoming.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930436, 930438, 923880.